Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Psychological?
Mar 11, 2001

I had responded to a a "depression - fatigue " study. After extensive tests at Columbian Presbyterian in NYC, I was given dextrodrine .5mg. I felt so much better, I was able to do my laundry, cook , and clean my house with ease. My T-Cells shot up from 300 to over 1000. My viral load diminished to undetectable. I am also able to take computer courses and pass them with ease. I am planning on re-entering the workplace. I am afraid to stop taking the dexadrine. Do you blame me?

Response from Dr. Frascino

Hey, I never blame anyone for anything! Great news about your dramatic rise in T-cells and your non-detectable viral load! I would guess that this improvement is related to your antiretroviral medications rather than dexadrine, as dexadrine is not an antiviral medication, nor does it have immune-boosting properties. Dexadrine certainly can improve your energy level! Someone had to do all that laundry that was building up. The question is, "Should you stop taking it?" Well, that really depnds on whether you still need it and also on what was causing your fatigue in the first place. Dexadrine doesn't really "cure" anything; it just speeds us up a bit. The first think I would want to know is why were you wiped out to begin with. Was your system adjusting to new medications? Were you anemic? Depressed? Did you have an opportunistic infection? Was your thyroid or testosterone (if you're a man) level low? There are many potential causes for fatigue in the setting of HIV disease. Since many of these causes have specific treatments -- Procrit for treatment of HIV-related anemia, for example -- determining the cause would be the best course of action. It's always better to actively identify and treat a problem rather than cover up a symptom of that underlying problem. That said, I also believe you can "never argue with success." You're obviously doing quite well at the present time. There are some long-term consequences of taking dexadrine that you should discuss with your physician. Looking back over your medical record, he/she may be able to determine the cause of your fatigue and institute more targeted therapy that would be safer in the long run. Certainly, you know what it's like to feel wiped out and also what your normal energy level is. There is no reason you should go back to feeling fatigued. Just consider the possibilities that you may no longer need the dexadrine or that perhaps a safer more specific therapy might be available, and talk about these options with your physician.

Stay well,

RJF


Previous
fatigue? fear? depression?
Next
Tired and Depressed this morning

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement